Hail, Miller
- When
- February 6, 3:38 PM CST
- Where
- Miller County, 2.62 mi E of Genoa
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 33.374, -93.875
A picture was posted to the KSLA Twitter page of quarter size hail that fell in Genoa.
A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A cold front moved southeast across Northeast Texas, Southwest Arkansas, and Northern Louisiana during early morning hours of February 6th. Meanwhile, overrunning increased during the daytime hours which led to the development of scattered showers behind the front, which developed into embedded thunderstorms as upper level disturbances shifted northeast across the area enhancing large scale lift, ahead of an upper level shortwave trough which moved into the Southern Plains during the afternoon from the Four Corners region. Steep lapse rates ahead of this shortwave trough contributed to elevated instability aloft, with deep layer shear also adequate enough for some organized post-frontal thunderstorms within a cool air mass with surface temperatures in the lower 50s. As a result, a few of these storms became severe, producing numerous reports of small and large hail across portions of Northeast Texas and Southwest Arkansas during the afternoon hours. The strong to severe thunderstorms diminished by early evening as the post-frontal rains became more widespread across the area, thus diminishing the elevated instability.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 6, 3:34 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 334 PM CST Tue Feb 6 2018 .DISCUSSION... Airmass has saturated in low lvls and elevated instability has been spawning increased convection. Meanwhile, frzg lvls lowering with elevated trough along and north of I-20, where discrete storms with high reflectivities bringing an uptick in both ltg activity and hail reports. Although have lowered eve pops to likely this evening, and high end chance to the south, have added heavy rainfall to the fcst with the mean flow contributing to possible cell training. High pops thru the overnight, with pops starting to lower north of I-30 after midnight. With temps falling just to the frzg mark over northern portions of McCurtain co, have placed a narrow window of rain briefly changing to frzg rain just before ending. Currently, mesonet showing reports of FZRA with low vsbys in se OK. Overall, temps have moved very little today, and will not begin to fall until later in eve. Pops to decrease north to south thru Wed with a brief period of clearing skies and decent radiation cooling Fri night with overnight lows ranging from mid to upper 20s north, to mid 30s south. Upper trough exiting the rockies with rain once again returning to area durg the day Friday and Heavy rain possible durg the wknd. Following passage of upper trough, remainder of extended will see more isentropic lift behind this system into early next week.07/ && .PREV DISCUSSION... /issued 1213 PM CST Tue Feb 6 2018/ AVIATION... IFR/LIFR cigs will continue through the remainder of the afternoon and evening, as overrunning continues to increase atop the shallow cold air dome in place near and N of a stationary front extending from Deep E TX into Cntrl LA. Vsbys will be reduced in areas of -RA/-DZ that develop near and N of the front, with patchy dense FG possible at LFK through late afternoon. Should start to see deeper convection develop after 00Z Wednesday over portions of E TX into N LA/SW AR along and just N of the front, as a weak frontal wave develops and shifts ENE across Ncntrl LA. This may result in minor improvements to cigs, before the convection begins to diminish from NW to SE after 06Z. The convection should end across the TYR/GGG/TXK terminals by 10Z, SHV/MLU by 12Z, but the post-frontal rains look to persist through early to mid- afternoon Wednesday over Deep E TX and the Srn sections of Ncntrl LA. Once the rains end late tonight/after daybreak Wednesday, should see a slow improvement to cigs, which will become MVFR across much of E TX by or shortly after 12Z, and SW AR/extreme Nrn LA prior to 18Z. Additional improvement to VFR is expected Wednesday afternoon over all but Deep E TX and the Srn sections of Ncntrl LA. ENE winds 5-9kts this afternoon will become NNW 7-12kts later this evening, with gusts to 20kts over the Wrn sections of E TX. /15/ && .PRELIMINARY POINT TEMPS/POPS... SHV 43 48 33 60 / 100 40 10 0 MLU 45 47 32 58 / 100 80 10 0 DEQ 33 47 26 57 / 60 10 10 0 TXK 36 46 29 56 / 90 10 10 0 ELD 39 46 29 57 / 100 40 10 0 TYR 38 46 32 58 / 80 20 10 0 GGG 40 47 32 60 / 90 30 10 0 LFK 47 48 36 61 / 90 70 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Shreveport LA 1204 PM CST Tue Feb 6 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-071815- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 1204 PM CST Tue Feb 6 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Coverage and intensity of showers and thunderstorms will gradually begin to increase across the area later this afternoon into the overnight. A few stronger storms may be capable of producing hail, mainly south of Interstate 20. In addition, locally heavy rainfall will also be possible this evening through early Wednesday morning, mainly southeast of a line from Tyler Texas to Prescott Arkansas. Storm total rainfall amounts of between one and three inches are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Isolated thunderstorms will persist into Wednesday across portions of East Texas and Louisiana along and south of Interstate 20. However, the threat for heavy rainfall and severe weather should diminish by sunrise Wednesday morning. The rain should completely exit the area by Wednesday night. More showers and thunderstorms will be possible beginning Friday afternoon, through the weekend, and possibly into early next week. However, no organized threat of severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Due to the isolated nature of any severe weather...spotter activation is not anticipated at this time. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
139 PM CST TUE FEB 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL TYLER 32.33N 95.30W
02/06/2018 E0.75 INCH SMITH TX PUBLIC
DIME SIZE HAIL REPORTED IN TYLER TX.
&&
25Special Weather Statement National Weather Service Shreveport LA 157 PM CST TUE FEB 6 2018 TXZ125-126-136>138-062045- Upshur TX-Gregg TX-Smith TX-Harrison TX-Marion TX- 157 PM CST TUE FEB 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SMITH...SOUTHWESTERN MARION...NORTHWESTERN HARRISON...CENTRAL UPSHUR AND NORTHWESTERN GREGG COUNTIES UNTIL 245 PM CST... At 157 PM CST, Doppler radar was tracking a strong thunderstorm about 5 miles west of Liberty City, or 7 miles southwest of Gladewater, moving northeast at 45 mph. Dime size hail will be possible with this storm. Locations impacted include... Longview, White Oak, Gladewater, Ore City, Clarksville City, East Mountain, Diana, Liberty City, West Mountain, Cedar Springs, Union Grove, Warren City and Judson. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3238 9504 3248 9515 3287 9476 3273 9450 TIME...MOT...LOC 1956Z 225DEG 39KT 3248 9504 15
Special Weather Statement
National Weather Service Shreveport LA
220 PM CST TUE FEB 6 2018
ARZ072-LAZ002-003-062100-
Columbia AR-Bossier LA-Webster LA-
220 PM CST TUE FEB 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLUMBIA COUNTY...
NORTHWESTERN WEBSTER AND NORTHEASTERN BOSSIER PARISHES UNTIL 300 PM
CST...
At 220 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Plain Dealing, or 8 miles southwest of
Springhill, moving northeast at 45 mph.
Half inch to dime size hail will be possible with this storm.
Locations impacted include...
Magnolia, Springhill, Cullen, Sarepta, Taylor, Emerson, Shongaloo,
Macedonia, Welcome, Calhoun, Walkerville, Noxobe, Horsehead and Ivan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3302 9324 3301 9324 3276 9353 3289 9369
3302 9356 3302 9349 3309 9349 3330 9328
3316 9305
TIME...MOT...LOC 2019Z 220DEG 37KT 3290 9354
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CST TUE FEB 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM HAIL 1 S GLADEWATER 32.53N 94.94W
02/06/2018 E0.75 INCH GREGG TX PUBLIC
SOCIAL MEDIA POST.
&&
25Special Weather Statement
National Weather Service Shreveport LA
309 PM CST TUE FEB 6 2018
ARZ070-TXZ112-062200-
Miller AR-Cass TX-
309 PM CST TUE FEB 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MILLER AND NORTHEASTERN
CASS COUNTIES UNTIL 400 PM CST...
At 309 PM CST, Doppler radar was tracking a strong thunderstorm just
northwest of Atlanta, moving northeast at 45 mph.
Penny to nickel size hail will be possible with this storm.
Locations impacted include...
Texarkana, Atlanta, Queen City, Fouke, Garland, Genoa, Bloomburg,
Domino, Ferguson and Pleasant Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3335 9371 3303 9421 3314 9433 3330 9414
3329 9411 3331 9411 3329 9409 3329 9405
3327 9404 3337 9404 3349 9390
TIME...MOT...LOC 2108Z 227DEG 38KT 3315 9421
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 PM CST TUE FEB 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MOUNT VERNON 33.18N 95.22W
02/06/2018 E1.00 INCH FRANKLIN TX CO-OP OBSERVER
MT VERNON HEROLD NEWSPAPER REPORTS HAIL PEA
TO QUARTER SIZE COVERING THE GROUND IN
DOWNTOWN MOUNT VERNON AREA.
&&
25The Shreveport radar (KSHV), 103 km away, was scanning. The volume nearest the first event began at 21:36 UTC.
4 hail. Local standard time, as filed.
A picture was posted to the KSLA Twitter page of quarter size hail that fell in Genoa.
Quarter size hail fell on I-49 southeast of Texarkana. Report from Arkansas State Police.
Dime size hail fell in the Spring Hill community southwest of Hope.
A picture was posted to the KSLA Twitter page of dime size hail that fell and covered the ground just south of Hope.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730237, 730236, 730238, 730239.